Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 213, NWS Louisville, KY

June 20, 2009Trimble County, Kentucky; Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 20, 2009, 3:20 AM EDT for Trimble County, Kentucky; Jefferson County, Scott County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2009, 3:20 AM EDT (07:20 UTC)
Expired
Jun 20, 2009, 4:00 AM EDT
In force
40 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Jefferson County, IN, Scott County, IN, Trimble County, KY

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:46 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM EDT, 5 minutes earlier.

Area forecast discussion, Jun 20, 3:15 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT SAT JUN 20 2009

.SHORT TERM (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS EARLY THIS MORNING WILL BE ON THE
WANE...BECOMING WIDELY SCATTERED SOON AFTER SUNRISE. IT APPEARS THE
BEST CHANCE OF SHOWERS AND A STORM OR TWO THIS MORNING WILL BE ALONG
AND A COUPLE COUNTIES EITHER SIDE OF THE I-64 CORRIDOR. THAT
ACTIVITY SHOULD DIMINISH BY LATE MORNING.

THEN THIS AFTERNOON SCATTERED REDEVELOPMENT IS POSSIBLE...PRIMARILY
OVER SOUTHERN KENTUCKY. LEFTOVER BOUNDARIES FROM MORNING CONVECTION
MAY HELP TO SERVE AS A FOCUS FOR RENEWED DEVELOPMENT.

ANY AFTERNOON THUNDERSTORMS WILL THEN DIMINISH THIS EVENING WITH
LOSS OF HEATING...FOLLOWED BY PARTLY CLOUDY SKIES.

WENT ON THE LOW SIDE OF GUIDANCE FOR HIGH TEMPS TODAY WITH WET
GROUND AND A FAIR AMOUNT OF DEBRIS CLOUD POSSIBLE THIS
MORNING...ESPECIALLY IN THE NORTH. HIGHS SHOULD STILL RANGE IN THE
UPPER 80S TO LOWER 90S HOWEVER...AND MUGGY CONDITIONS WILL CONTINUE
AS WELL. TONIGHT TEMPERATURES WILL FALL INTO THE UPPER 60S AND LOWER
70S.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

SUNDAY THROUGH TUESDAY...

HEADING INTO SUNDAY THE FRONT MAKING PROGRESSING THROUGH ON SATURDAY
WILL WEAKEN AND BEGIN TO  TAKE ON A NORTHWEST TO SOUTHEAST
ORIENTATION. THIS TRANSITION WILL OCCUR AS THE BOUNDARY IS STALLED
OUT ACROSS THE SOUTH CENTRAL KENTUCKY. HAVE INSERTED A SLIGHT CHANCE
OF PRECIPITATION FOR THIS REGION ON SUNDAY. ON MONDAY THE
GFS...NAM...AND SREF ARE ALL IN AGREEMENT WITH DEVELOPING
PRECIPITATION OVER INDIANA WHICH WILL THEN PROGRESS SOUTHWARD OVER
KENTUCKY DURING THE AFTERNOON AND EVENING HOURS. HAVE THEREFORE
RAISED POPS TO THE CHANCE RANGE FOR MONDAY.

CONDITIONS WILL CONTINUE TO REMAIN HOT AND MUGGY THROUGH THIS PERIOD
WITH HIGHS RANGING FROM THE UPPER 80S TO THE LOWER 90S. LOWS WILL BE
GENERALLY BE IN THE UPPER 60S TO LOW 70S. NO CHANGES WERE MADE TO
THE EXTENDED PERIOD. THE PREVIOUS DISCUSSION FOLLOWS.

WEDNESDAY THROUGH FRIDAY...

BOTH THE ECMWF AND THE GFS FORECAST A FLATTENING OF THE UPPER AIR
FLOW...WITH A ZONAL JET BECOMING ESTABLISHED ACROSS THE NORTHERN
TIER OF STATES. WITH THE STORM TRACK BECOMING ESTABLISHED NEAR THE
CANADIAN BORDER...EXPECT DRY...BUT HUMID AND MOSTLY CLEAR CONDITIONS
FOR THE LOWER OHIO VALLEY.

&&

.AVIATION (06Z TAFS)...

WATCHING THUNDERSTORMS NORTH OF THE TERMINALS EARLY THIS MORNING.
OVER THE PAST SEVERAL HOURS STORMS HAVE BEEN FALLING APART AS THEY
APPROACH THE OHIO RIVER. SEVERAL DIFFERENT MODEL SOLUTIONS AGREE
THAT THIS TREND WILL CONTINUE. SO...WILL NOT HAVE MUCH IN THE WAY OF
TSRA AT THE TAF SITES. WILL INCLUDE A CB CLOUD TYPE AT SDF AND LEX
DURING THE MORNING HOURS AFTER SUNRISE AS THE REMNANTS OF THE
COMPLEX TO OUR NORTH FINALLY SLIDE THROUGH.

SOME REDEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON OVER SOUTHERN
KENTUCKY ON ANY LEFTOVER BOUNDARIES FROM THE MORNING CONVECTION.
HOWEVER COVERAGE WILL BE SO SPARSE THAT BWG TAF FOR NOW WILL JUST
HAVE A CB CLOUD TYPE.

INSERTED LOW LEVEL SHEAR IN THE TAFS FOR THE PRE-DAWN HOURS AS LOW
LEVEL JET STRENGTHENS. VWP AT KLVX HAS BEEN SHOWING 40KT WINDS AT
2000 FEET SINCE JUST BEFORE 1AM.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM..13
LONG TERM...EES
AVIATION....13
Hazardous weather outlook, Jun 19, 10:50 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 PM EDT FRI JUN 19 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202030-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1050 PM EDT FRI JUN 19 2009 /950 PM CDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

AFTER MIDNIGHT...A COOL FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST. SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL SAG
SOUTHWARD ACROSS SOUTHERN INDIANA DURING THE EARLY MORNING HOURS
SATURDAY. IF THESE STORMS HOLD TOGETHER...GUSTY WINDS...VERY HEAVY
RAIN AND LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS MAY CONTINUE ON SATURDAY ALONG A WEAKENING
COLD FRONT. BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
WILL BE THE MAIN THREATS WITH ANY STORMS.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/AL

In the hours before

Special weather statement, Jun 20, 3:09 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 AM EDT SAT JUN 20 2009

INZ076>079-090-092-200800-
CLARK-HARRISON-JEFFERSON-ORANGE-SCOTT-WASHINGTON-
309 AM EDT SAT JUN 20 2009

...LINE OF STRONG STORMS WITH GUSTY WINDS CROSSING SOUTHERN
INDIANA...

AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEYMOUR TO 9 MILES
NORTHEAST OF SALEM TO PAOLI...MOVING SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...AND STRONG GUSTY WINDS TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR SALEM AROUND 315 AM EDT.
  NEAR SCOTTSBURG AROUND 330 AM EDT.

THESE STORMS WILL ALSO BE...
  NEAR VALEENE AROUND 315 AM EDT.
  NEAR NEW PHILADELPHIA AROUND 320 AM EDT.
  NEAR SOUTH BOSTON AROUND 325 AM EDT.
  NEAR VIENNA AROUND 330 AM EDT.
  NEAR UNDERWOOD AROUND 335 AM EDT.
  NEAR PALMYRA AROUND 340 AM EDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:45 AM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Harrison, Nicholas, Scott and 1 more45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.